Colorado, 2012

Tornadoes in Colorado, September 27, 2012

September 27, 2012 · NWS BOU · 3 events in 3 counties and zones

Three weak tornadoes touched down in Adams, Douglas and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Three weak tornadoes touched down in Adams, Douglas and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 27, 9:37 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 9:37 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT THU SEP 27 2012

.UPDATE...

&&

.SHORT TERM...UPPER LOW ESSSENTIALLY CUTOFF FROM THE MEAN FLOW
ALOFT CONTINUES TO TREK VERY SLOWLY EASTWARD ACROSS NORTHERN
COLORADO AT THIS HOUR. IR AND WATER VAPOR SAT IMAGERY INDICATE THE
CENTER OF THIS CYCLONE OVER KREMMLING IN WESTERN GRAND COUNTY IN
N/CNTRL COLORADO. RUC HT TENDENCY FIELDS INDICATED A SLIGHT
DEEPENING IN THIS LOW THIS MORNING...HOWEVER MODELS FORECAST A
GRADUAL INCREASE IN HEIGHTS AS THE 500MB LOW PASSES OVER NORTHEAST
COLORADO. MEANWHILE CIRCULATION AROUND THIS LOW CONTINUES TO PILE
LOW/MID- LEVEL CLOUDS UP THE WEST SIDE OF CONTINENTAL DIVIDE WHERE
SCATTERED LIGHT TO MODERATE SHOWERS HAVE BEEN OBSERVED. SNOW
LEVELS REMAIN HIGH THIS MORNING WITH THIS MORNING/S FREEZE LEVEL
UP AROUND 12,300 FT MSL. AS THE COLD AIR POOL ASSOCIATED WITH LOW
PASSES OVERHEAD...COULD SEE THE SNOW LEVEL LEVELING TO AROUND
10500-11000 FT MSL OVER THE NEXT SEVERAL HOURS.

NEXT ON PLAINS...LOW/MID-LEVEL CLOUDS WRAPPING NORTHWESTWARD BACK
INTO THE UPPER LOW AND THE SFC LOW IN SRN WELD COUNTY GENERATING
ISOLATED TO SCATTERED LIGHT RAIN SHOWERS ACROSS THE NORTHEAST
CORNER OF THE STATE FOR MOST OF THE MORNING. LIGHT DOWNSLOPE FLOW
OFF THE FRONT RANGE RESULTED IN SOME CLEARING OVER SOUTHERN
PORTIONS OFF THE I-25 CORRIDOR EARLIER THIS MORNING. ALTHOUGH IN
THE PAST HOUR WITH THE LITTLE SOLAR HEATING WE SAW AND NOW WITH
THE COOLING ALOFT...CLOUDS HAVE BEGUN TO FILL IN OVER THE ENTIRE
AREA. FURTHERMORE...A JETLET CURRENTLY ROUNDING THE BOTTOM OF THE
UPPER LOW WAS ALREADY HELPING TO ENHANCE CONVECTION/COOL CLOUD
TOPS OVER EL PASO...DOUGLAS AND LINCOLN COUNTIES. BASED ON CURRENT
TRENDS...SHOULD SEE THIS ENHANCEMENT SPREADING NORTHWARD OVER
EASTERN SECTIONS OF THE CWFA. AS IT APPEARS NOW...THE AREA MOST
LIKELY TO SEE THUNDERSTORMS TODAY...ROUGHLY AFTER 18Z WILL BE EAST
OF A BRIGGSDALE/WELD COUNTY TO KIOWA/ELBERT COUNTY LINE WHERE
CAPES ARE PROGGED TO BE IN THE 600-1200 J/KG RANGE LATER TODAY.
WEST OF THE LINE...CAN NOT RULE OUT A STRAY T-STORM BUT WITH LOW
LEVELS EXPECTED TO BEGIN DRYING LATER THIS AFTERNOON WITH
DOWNSLOPE FLOW DEVELOPING ON THE BACK SIDE OF THE UPPER LOW...THE
CHANCE FOR T-STORMS SHOULD DWINDLE TO NEAR ZERO TOWARDS 00Z. AS
FOR RAIN AMOUNTS...QPF FIELDS INDICATING 0.20 TO 0.45 INCH TOTALS
BY 03Z THIS EVENING ON THE PLAINS WITH THE HEAVIER AMOUNTS
ASSOCIATED WITH THE T-STORM ACTIVITY.

FOR THE HIGH COUNTRY...PARTICULARLY UP ALONG THE CONTINENTAL
DIVIDE ABOVE 11000 FT AND GENERALLY NORTH OF I-70...COULD SEE ANOTHER
FEW INCHES OF SNOW BEFORE WINDING DOWN THIS EVENING. OTHERWISE
TEMPERATURE FORECAST APPEARS TO BE ON TRACK. HOWEVER... OUR WIND
FCST WILL REMAIN A WORK IN PROGRESS THROUGHOUT THE DAY WITH THE
SFC AND UPPER LOWS PULLING AWAY.

.AVIATION...THE LOW AND MID-LEVEL CLOUD DECK MOVING SOUTHWARD
DOWN ALONG THE FRONT RANGE FOOTHILLS IS EXPECTED TO SPREAD OVER
THE DENVER AREA IN THE NEXT HOUR OR SO. ALREADY SEEING CEILINGS
AROUND 500 FT AGL AT BJC. PROBABLY IN THE NEXT HOUR COULD SEE
BROKEN CIGS AS LOW AS 1000-1500 FT AGL AT DENVER/S DIA AND APA
AIRPORTS. PATCHY FOG AROUND BJC MAY BRIEFLY LOWER VSBYS TO 3-5
MILES NEXT FEW HOURS. AFTER 18Z...THE CHANCE FOR RAIN SHOWERS
WILL INCREASE AS MOIST UPSLOPE FLOW DEVELOPS ON THE BACKSIDE OF
THE PASSING UPPER LOW. THE DENVER AREA MAY ALSO SEE A BRIEF
T-STORM THIS AFTERNOON...BUT THEIR INTENSITY SHOULD REMAIN ON THE
WEAK SIDE. AFTER 23Z OR 00Z THIS EVENING..THE DENVER AREA SHOULD
BEGIN TO SEE GRADUAL IMPROVEMENT AS DRIER AIR MOVES DOWN OFF THE
FRONT RANGE. HOWEVER LATE TONIGHT WITH CLEARING SKIES...PORTIONS
OFF THE DENVER AREA...INCLUDING DIA MAY SEE PATCHY FOG FORMING
TOWARDS DAWN.

&&

.HYDROLOGY...SHOWERS AND ISOLATED THUNDERSTORMS REMAIN IN THE
FORECAST FOR THE FRONT RANGE BURN SCARS TODAY. HOWEVER RAIN
AMOUNTS ARE EXPECTED TO REMAIN LIGHT...GENERALLY UNDER A QUARTER
INCH. THEREFORE FLOODING IS NOT ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 405 AM MDT THU SEP 27 2012/

SHORT TERM...UPPER TROUGH IS ROTATING NORTHEASTWARD WITH A LOW
CENTER NEAR HAYDEN. THIS IS BRINGING SOME DRYING INTO OUR AREA FROM
THE SOUTH EARLY THIS MORNING...AND WHAT IS LEFT OF THE SHOWER
ACTIVITY IS NEARING THE EASTERN AND NORTHERN BORDER. CLOUDS ARE
STARTING TO FILL IN AGAIN FROM THE WEST THOUGH AS MOISTURE WRAPS
AROUND THE LOW. BETWEEN AN EASTWARD PROGRESSION OF THE LOW WITH THE
DRY SLOT FILLING AND THE DAYTIME HEATING...WE SHOULD HAVE PRETTY
GOOD COVERAGE OF SHOWERS AGAIN. IF THERE WERE MORE SUNSHINE WE COULD
GENERATE BETTER INSTABILITY...BUT THE COMBINATION OF SLIGHT DRYING
AND EARLY CLOUD COVER SHOULD KEEP A LID ON THINGS. MODEL SOUNDINGS
SHOW CAPES UP TO AROUND 1200 J/KG AT NOON...BUT THEN LESS LATER ON
DUE TO SOME LOW LEVEL DRYING/MIXING.  IN ANY EVENT...SHOULD BE
ENOUGH CAPE FOR THUNDERSTORMS THIS AFTERNOON. OVERALL HEAVY RAIN
SHOULD BE A BIT LESS OF A THREAT WITH STORM MOTIONS AT LEAST 10
KNOTS...THOUGH TOWARD THE NORTHERN BORDER THE MOTIONS COULD BE
SLOWER AS THE LOW MOVES BY. THERE WILL STILL BE HEAVY RAIN IN THE
STRONGER THUNDERSTORM CORES...BUT ODDS OF REALLY SLOW MOVING STORMS
LOOK LOWER TODAY.

SO FEW CHANGES WITH THIS PACKAGE...MAINLY TO DRY THINGS OUT A LITTLE
THIS MORNING AND THEN ADD PATCHY FOG LATE TONIGHT.

LONG TERM...MODELS HAVE WEAK UPPER RIDGING MOVING INTO COLORADO
FRIDAY AND SATURDAY.  THE FLOW ALOFT IS VERY WEAK AND MAINLY
WESTERLY FRIDAY INTO SATURDAY EVENING.  THE SYNOPTIC SCALE ENERGY IS
PROGGED TO BE NEUTRAL OR WEAK DOWNWARD IN NATURE FRIDAY THROUGH
SATURDAY NIGHT.  THE BOUNDARY LAYER FLOW WILL BE DICTATED BY A WEAK
LOW LEVEL PRESSURE GRADIENT THROUGH THE FOUR PERIODS...SO THE
NORMAL DIURNAL WIND PATTERNS ARE A GOOD BET.  FOR MOISTURE...THERE
IS SOME AROUND ON FRIDAY INTO FRIDAY EVENING...ESPECIALLY ON THE
NAM.  THE GFS AND ECMWF ARE DRIER.  FRIDAY NIGHT DRIES OUT
SOMEWHAT.  SATURDAY AND SATURDAY NIGHT ARE FAIRLY DRY...BUT THERE IS
STILL SOME MID AND UPPER LEVEL MOISTURE AROUND.  PRECIPITABLE WATER
VALUES ARE GENERALLY IN THE 0.50 TO 0.65 INCH RANGE ALL FOUR
PERIODS.  THERE IS SOME CAPE PROGGED FOR THE CWA FRIDAY AND SATURDAY
AFTERNOONS.  VALUES ARE UNDER 800 J/KG...WITH MORE NOTED OVER THE
PLAINS...BUT STILL SOME IN THE MOUNTAINS.  THE QPF FIELDS SHOW
LIMITED MEASURABLE PRECIPITATION MAINLY OVER THE MOUNTAINS AND
FOOTHILLS BOTH LATE DAY FRIDAY AND LATE DAY SATURDAY.  FOR
POPS...20-30%S LATE DAY FRIDAY AND 10-20%S LATE DAY SATURDAY.  FOR
TEMPERATURES...FRIDAY'S HIGHS ARE 2.0-3.5 C WARMER THAN TODAY'S.
SATURDAY'S HIGHS WARM ANOTHER 1.0-2.5 C OVER FRIDAY'S.  FOR THE
LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE AN UPPER RIDGE
TO OUR WEST INTO WEDNESDAY.  A WEAK UPPER TROUGH IS HINTED AT ON
WEDNESDAY...BUT IT IS INSIGNIFICANT.  THE FLOW ALOFT WILL BE WEAK
AND NORTHERLY MONDAY AND TUESDAY...THEN NORTHWESTERLY AND WEAK
TUESDAY AND WEDNESDAY.  MOISTURE IS POOR.  TEMPERATURES ARE ABOVE
SEASONAL NORMALS.

AVIATION...VFR CONDITIONS THIS MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS MAY CAUSE LOCALIZED MVFR CONDITIONS THIS AFTERNOON AND
THERE WILL LIKELY BE A PERIOD WHEN INSTRUMENT APPROACHES TO KDEN ARE
NEEDED. CONVECTION ENDING THIS EVENING WITH A SLIGHT CHANCE OF IFR
CONDITIONS IN FOG LATE TONIGHT AND EARLY FRIDAY.

HYDROLOGY...LOW THREAT OF FLOODING TODAY AS SOME OF THE STORMS WILL
PRODUCE HEAVY RAIN. IN GENERAL STORMS WILL BE MOVING AT LEAST 10 MPH
WHICH WILL LIMIT THE FLOOD THREAT.  HEAVIEST STORMS COULD PRODUCE AN
INCH OF RAIN IN AN HOUR...WITH UP TO 1.5 INCHES ON THE PLAINS...BUT
THESE RAINS WILL BE VERY LOCALIZED IF THEY OCCUR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER/GIMMESTAD
LONG TERM....RJK
AVIATION...BAKER/GIMMESTAD
Hazardous weather outlook, Sep 27, 10:30 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MDT THU SEP 27 2012

COZ030>051-281730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1130 AM MDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS NORTH CENTRAL AND
NORTHEAST COLORADO THIS AFTERNOON AS A WEAKENING UPPER LEVEL LOW
PRESSURE SYSTEM SLOWLY TRACKS EASTWARD OVER THE AREA. HOWEVER
TODAY'S RAINFALL AMOUNTS ARE NOT EXPECTED TO BE AS GREAT AS THOSE
OBSERVED IN PORTIONS OF THE OUTLOOK AREA YESTERDAY AFTERNOON AND
EVENING. MOST OF THE THUNDERSTORM ACTIVITY SHOULD ALSO REMAIN
EAST OF THE INTERSTATE 25 URBAN CORRIDOR WHERE THE ATMOSPHERE WILL
BE MORE MOIST AND UNSTABLE THIS AFTERNOON. IN THE HIGH COUNTRY
PRECIPITATION WILL FALL AS RAIN AND/OR SNOW...WITH THE SNOW LEVEL
GENERALLY ABOVE 11 THOUSAND FEET. AREAS ABOVE TIMBERLINE HAVE THE
POTENTIAL TO PICK UP ANOTHER FEW INCHES OF SNOW BY THIS EVENING.

SHOWERS WILL END IN MOST AREAS BY LATE EVENING WITH CLEARING
AFTER MIDNIGHT. THE CLEARING SKIES WILL ALLOW PATCHY FOG TO
DEVELOP ON THE PLAINS TOWARDS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIRMASS WILL START TO DRY OUT FRIDAY AND THIS WEEKEND WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE EACH AFTERNOON
AND EVENING. EARLY NEXT WEEK APPEARS DRY UNDER HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/MEIER

The radar

The Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Douglas

When
September 27, 12:19 PM MST
Where
Douglas County, 4.76 mi ENE of Greenland
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.180, -104.750

A tornado touched down briefly but did no damage.

Tornado, Adams

When
September 27, 2:28 PM MST to 2:31 PM MST
Where
Adams County, 4.47 mi ENE of Strasburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.740, -104.220

A tornado touched down briefly but did no damage.

Tornado, Weld

When
September 27, 3:57 PM MST
Where
Weld County, 2.07 mi N of Roggen
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
40.200, -104.370

A tornado touched down briefly but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407314, 407315, 407316.